MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS ESHEATH INTRODUCER; PROSTHESIS, MITRAL VALVE, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS ESHEATH INTRODUCER; PROSTHESIS, MITRAL VALVE, PERCUTANEOUSLY DELIVERED
Model Number 916ES
Medical Device Problem Code Material Split, Cut or Torn (4008)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/12/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Edwards lifesciences continues to investigate the reported event and a supplemental report will be submitted in accordance with 21 cfr 803.56 when additional information becomes available.
 
Event or Problem Description
During a transcatheter mitral valve in valve (viv) procedure, difficulties were encountered during the attempt to align the sapien 3 valve.After several attempts, the initial esheath, commander delivery system and valve were removed.Following the device withdrawal, the sheath was noted to be 'significantly' split.During a tmvr viv procedure, deployment of a 29mm sapien 3 valve was originally planned.Following the insertion of the initial 16fr esheath, the scarring at the access site made insertion of the sapien 3 valve and delivery system challenging, but eventually the valve was inserted.Extreme difficulty was then encountered during the attempt to mount and align the valve on the delivery system balloon in the vena cava (vc).The balloon appeared to be getting caught on the strut of the stent and would not mount.Some angulation and tortuosity as well as the patient's short anatomy also made the working space in the vc very limited.After several attempts and adjustments, it was determined that the safest call was to remove the system.In the process, the sheath was split significantly.No injury to the patient was reported.A second sheath was prepared, but was damaged during insertion by the scar tissue at the access site.A third sheath was then prepared.Following another dilation of the access vessel, the third sheath was inserted without issue.A 26mm sapien 3 ultra valve was prepared with added volume.The smaller valve was successfully mounted, aligned and deployed in the failing pre-existing surgical mitral valve.The procedure was completed.The patient was transferred in stable condition.Both valves remain implanted in the patient.
 
Additional Manufacturer Narrative
The 16fr esheath was returned to edwards for evaluation.Visual inspection revealed the liner was torn the entire shaft length.A kink was observed 1 inch from the sheath housing.The strain relief was cut and folded back, likely due to device manipulation after the procedure.The distal tip was also opened with the c-marker present.No evidence of a distal tip split was observed.Edwards lifesciences has investigated the reported event.As previously reported, after several attempts to align the sapien 3 valve, the initial esheath, commander delivery system and valve were removed.Following the device withdrawal, the sheath was noted to be 'significantly' split.The split was determined to be a torn liner, not a distal tip split.No patient injury was reported.Based on this information, this event does not meet the criteria of a reportable event.

Brand Name
EDWARDS ESHEATH INTRODUCER
Common Device Name
PROSTHESIS, MITRAL VALVE, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key12422307
Report Number2015691-2021-05002
Device Sequence Number14775351
Product Code NPU
UDI-Device Identifier00690103193992
UDI-Public(01)00690103193992(17)220914(10)63407166
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/05/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/14/2022
Device Model Number916ES
Device Lot Number63407166
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/30/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/12/2021
Supplement Date Received by Manufacturer11/05/2021
Initial Report FDA Received Date09/03/2021
Supplement Report FDA Received Date11/07/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/14/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale